Dr. Roach: How well does A1C reflect diabetes control?
Dear Dr. Roach: In one of your recent columns a writer had Type 2 diabetes with an A1C level usually no higher than 6.2% controlled with oral medication. You said that level is so well-controlled that you wondered if the person needed the medication, and that many experts would reduce or eliminate medication in a 66-year-old with that A1C. Wouldn’t it be the medication that is keeping the A1C no higher than 6.2%? I am 66, and my last A1C was 5.2%. Three years ago, it was 8.2% on metformin, so my doctor added a second oral medication. It has been no higher than 6.5% ever since. Are you suggesting I may no longer need these oral medications?
Dear A.l.: A well-done but sometimes misinterpreted study showed that among people at higher risk for heart disease, a goal of keeping the A1C below 6% led to worsening heart disease and greater risk of death than when the goal was 7%. Most 66-year-olds with diabetes are at high enough risk that experts would not use additional medication in someone already below 7%. The exact goal number for A1C remains controversial, with experts sharply divided, but guidelines with a goal A1C of less than 8% have been proposed for older patients and those with other medical conditions that limit life expectancy, or a history of severe low blood sugars.
You are absolutely right that stopping all medication is likely to bring a person’s A1C level to what it was before medication — unless the person has already made significant changes in weight, diet, exercise or a combination of these. People should not stop all medications immediately, but rather to try cautiously cutting down the dose of medication and observing the effect on the A1C. There will be some people in whom medications may be stopped altogether.
Dear Dr. Roach: I am a 66-year-old man in pretty good physical shape. I have been running for over 25 years and completed over 40 marathons and other long-distance races. My problem is that just after my retirement (past June) I developed neuropathy in my feet, and I’m not sure how it started!
I have seen my family doctor and medical provider’s neurologist. He recommended I take vitamin B12 daily, go to acupuncture therapy weekly and use topical lotions daily. None of the above has helped, and pain has gotten worse. I am pretty depressed because I can’t run anymore, even a few miles walking hurts. I do swim a couple of times a week.
Dear H.M.: Runners are more likely to develop mild numbness from repeated trauma that damages the nerves, but seldom does it cause pain. There are many causes of neuropathy. Diabetes is probably the most common when presenting on both feet, but B12 deficiency is another. For that, I recommend checking the B12 level rather than taking supplements based on an educated guess.
There are many other causes. A nerve conduction study and EMG test are a common place to start.
If no cause can be found, treatment for painful neuropathy may still be effective. Gabapentin (Neurontin) is one treatment, but there are more. I don’t think the neurologist has done an adequate job with diagnosis or treatment for you. I’ve taken care of many runners and know just how hard it is for a runner not to run.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.